Skip to content
My WebMD Sign In, Sign Up
High Blood Sugar on Atkins?
avatar
illneverbackdown posted:
I am a type-1 diabetic. I use insulin when I eat carbs or when my blood sugar is high. I consulted my doctor about starting the Atkins diet and I am 3 weeks in. My blood sugar was fine for the first 3 weeks, but now my numbers are in the 200's, 300's & 400's. My daily carb intake limit is only 20 net carbs. I've looked everywhere online and found very little on the topic. Can anyone help explain WHY my blood sugar is so high please? How long will it stay high?
Reply
 
avatar
flutetooter responded:
Are you still using insulin? IMO, if you are type one, I think you also need the insulin for the protein and limited carbs even though you have cut down on the carbs. Maybe someone else can chime in on your selected use of insulin. It Sounds strange to me. Please tell us more.
If at first you don't succeed, try, try again!
 
avatar
auriga1 responded:
I'm not informed enough regarding Type 1 diabetes, but I thought Type 1's always required insulin 24/7, not just when the sugar is high. Am I wrong in this assumption? From what I understand, Type 1 diabetics do not make any insulin at all, thus requiring insulin at all times.

I was diagnosed as a Type 2 diabetic with horribly high sugars. My average blood sugar level daily was 393. I was put on insulin right away. I do not fit the stereotype of a Type 2 diabetic. When diagnosed, I was underweight. I also was physically active and ate healthy. No one knows what happened. Because of my age, I am stuck with the Type 2 label.

I need Lantus to keep my blood sugar normal 24/7. When I eat carbs, my blood sugar climbs, so I was also presribed Humalog with meals.

You need to talk to your doctor ASAP. Those high levels are not good as you know. Maybe you need a change in your insulin therapy. As I said above, I thought Type 1 diabetics needed insulin 24/7 to keep their blood sugars under control. Talk to your doctor.
 
avatar
ladylion59 responded:
I am type-2 diabetic since 10/2005. Just because your pancreas doesn't work, does not mean your liver doesn't work. It thinks your starving so send out sugar. You need the insulin to use up the sugar. I was able to keep my numbers inline during the day when I was moving, my liver made my morning numbers the highest, even with snack at night. so I am on lantus only taken at night.
So I am not a doctor, but it figures you need the lantus, maybe not so much of the humalog
 
avatar
mrscora01 responded:
Are you still taking your basal insulin? What is your insulin sensitivity factor? You should still be taking your basal and some type 1s still need to bolus even if all they are eating is protein. You will have to work out how much insulin to take for your meals. You should be taking your rapid acting bassed on your sensitivity to bring your numbers down. It could be your liver releasing glucose, or it could be your body converting the protein to glucose because you are not eating much carb.

Given the Atkins and the high glucose levels, have you checked for ketones? This is a dangerous situation and you should check with your doc if you do not adjust your own dosages.

Cora
T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.